The Genomic Schur Function is Fundamental-Positive


In work with A. Yong, the author introduced genomic tableaux to prove the first positive combinatorial rule for the Littlewood–Richardson coefficients in torus-equivariant K-theory of Grassmannians. We then studied the genomic Schur function \(U_\lambda \), a generating function for such tableaux, showing that it is nontrivially a symmetric function, although generally not Schur-positive. Here, we show that \(U_\lambda \) is, however, positive in the basis of fundamental quasisymmetric functions. We give a positive combinatorial formula for this expansion in terms of gapless increasing tableaux; this is, moreover, the first finite expression for \(U_\lambda \). Combined with work of A. Garsia and J. Remmel, this yields a compact combinatorial (but necessarily nonpositive) formula for the Schur expansion of \(U_\lambda \).

This is a preview of subscription content, log in to check access.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.


  1. 1.

    Sami Assaf and Dominic Searles, Schubert polynomials, slide polynomials, Stanley symmetric functions and quasi-Yamanouchi pipe dreams, Adv. Math. 306 (2017), 89–122.

  2. 2.

    Chris Berg, Nantel Bergeron, Franco Saliola, Luis Serrano, and Mike Zabrocki, Indecomposable modules for the dual immaculate basis of quasi-symmetric functions, Proc. Amer. Math. Soc. 143 (2015), no. 3, 991–1000.

  3. 3.

    I. Coşkun and R. Vakil, Geometric positivity in the cohomology of homogeneous spaces and generalized Schubert calculus, Algebraic geometry—Seattle 2005. Part 1, Proc. Sympos. Pure Math., vol. 80, Amer. Math. Soc., Providence, RI, 2009, pp. 77–124.

  4. 4.

    Gérard Duchamp, Daniel Krob, Bernard Leclerc, and Jean-Yves Thibon, Fonctions quasi-symétriques, fonctions symétriques non commutatives et algèbres de Hecke à \(q=0\), C. R. Acad. Sci. Paris Sér. I Math. 322 (1996), no. 2, 107–112.

  5. 5.

    Kevin Dilks, Oliver Pechenik, and Jessica Striker, Resonance in orbits of plane partitions and increasing tableaux, J. Combin. Theory Ser. A 148 (2017), 244–274.

  6. 6.

    Paul Edelman and Curtis Greene, Balanced tableaux, Adv. in Math. 63 (1987), no. 1, 42–99.

  7. 7.

    Eric Egge, Nicholas A. Loehr, and Gregory S. Warrington, From quasisymmetric expansions to Schur expansions via a modified inverse Kostka matrix, European J. Combin. 31 (2010), no. 8, 2014–2027.

  8. 8.

    Ömer Eğecioğlu and Jeffrey B. Remmel, A combinatorial interpretation of the inverse Kostka matrix, Linear and Multilinear Algebra 26 (1990), no. 1-2, 59–84.

  9. 9.

    Ira M. Gessel, Multipartite \(P\)-partitions and inner products of skew Schur functions, Combinatorics and algebra (Boulder, Colo., 1983), Contemp. Math., vol. 34, Amer. Math. Soc., Providence, RI, 1984, pp. 289–317.

  10. 10.

    Ira M. Gessel, On the Schur function expansion of a symmetric quasi-symmetric function,Electron. J. Combin. 26 (2019), no. 4, P4.50.

  11. 11.

    Maria Monks Gillespie and Jake Levinson, Monodromy and K-theory of Schubert curves via generalized jeu de taquin, J. Algebraic Combin. 45 (2017), no. 1, 191–243.

  12. 12.

    Maria Gillespie, Jake Levinson, and Kevin Purbhoo, Schubert curves in the orthogonal Grassmannian, preprint (2019), 43 pages, arXiv:1903.01673.

  13. 13.

    Adriano Garsia and Jeffrey Remmel, A note on passing from a quasi-symmetric function expansion to a Schur function expansion of a symmetric function, preprint (2018), 7 pages, arXiv:1802.09686.

  14. 14.

    J. Haglund, K. Luoto, S. Mason, and S. van Willigenburg, Quasisymmetric Schur functions, J. Combin. Theory Ser. A 118 (2011), no. 2, 463–490.

  15. 15.

    Jia Huang, A tableau approach to the representation theory of 0-Hecke algebras, Ann. Comb. 20 (2016), no. 4, 831–868.

  16. 16.

    William Jockusch, James Propp, and Peter Shor, Random domino tilings and the arctic circle theorem, preprint (1998), 46 pages, arXiv:math/9801068.

  17. 17.

    Daniel Krob and Jean-Yves Thibon, Noncommutative symmetric functions. IV. Quantum linear groups and Hecke algebras at \(q=0\), J. Algebraic Combin. 6 (1997), no. 4, 339–376.

  18. 18.

    Emily Leven, Two special cases of the rational shuffle conjecture, 26th International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2014), Discrete Math. Theor. Comput. Sci. Proc., AT, Assoc. Discrete Math. Theor. Comput. Sci., Nancy, 2014, pp. 789–800.

  19. 19.

    I. G. Macdonald, Symmetric functions and Hall polynomials, second ed., Oxford Classic Texts in the Physical Sciences, The Clarendon Press, Oxford University Press, New York, 2015, With contribution by A. V. Zelevinsky and a foreword by Richard Stanley, Reprint of the 2008 paperback edition.

  20. 20.

    Cara Monical, Set-valued skyline fillings, preprint (2016), 17 pages, arXiv:1611.08777.

  21. 21.

    Holly Mandel and Oliver Pechenik, Orbits of plane partitions of exceptional Lie type, European J. Combin. 74 (2018), 90–109.

  22. 22.

    P. N. Norton, \(0\)-Hecke algebras, J. Austral. Math. Soc. Ser. A 27 (1979), no. 3, 337–357.

  23. 23.

    Oliver Pechenik, Cyclic sieving of increasing tableaux and small Schröder paths, J. Combin. Theory Ser. A 125 (2014), 357–378.

  24. 24.

    Timothy Pressey, Anna Stokke, and Terry Visentin, Increasing tableaux, Narayana numbers and an instance of the cyclic sieving phenomenon, Ann. Comb. 20 (2016), no. 3, 609–621.

  25. 25.

    Oliver Pechenik and Alexander Yong, Equivariant \({K}\)-theory of Grassmannians, Forum Math. Pi 5 (2017), 128 pages.

  26. 26.

    Oliver Pechenik and Alexander Yong, Equivariant \(K\)-theory of Grassmannians II: the Knutson-Vakil conjecture, Compos. Math. 153 (2017), no. 4, 667–677.

  27. 27.

    Oliver Pechenik and Alexander Yong, Genomic tableaux, J. Algebraic Combin. 45 (2017), no. 3, 649–685.

  28. 28.

    Pavlo Pylyavskyy and Jed Yang, Puzzles in \(K\)-homology of Grassmannians, Pacific J. Math. 303 (2019), no. 2, 703–727.

  29. 29.

    Dun Qiu and Jeffrey Remmel, Schur function expansions and the rational shuffle conjecture, Sém. Lothar. Combin. 78B (2017), Art. 83, 13 pages.

  30. 30.

    Dominic Searles, Indecomposable \(0\)-Hecke modules for extended Schur functions, Proc. Amer. Math. Soc. (2019), 12 pages, to appear, arXiv:1906.04383.

  31. 31.

    Vasu V. Tewari and Stephanie J. van Willigenburg, Modules of the 0-Hecke algebra and quasisymmetric Schur functions, Adv. Math. 285 (2015), 1025–1065.

  32. 32.

    Hugh Thomas and Alexander Yong, A jeu de taquin theory for increasing tableaux, with applications to \(K\)-theoretic Schubert calculus, Algebra Number Theory 3 (2009), no. 2, 121–148.

  33. 33.

    Hugh Thomas and Alexander Yong, Equivariant Schubert calculus and jeu de taquin, Ann. Inst. Fourier (Grenoble) 68 (2018), no. 1, 275–318.

Download references


This paper was inspired by conversations with Bruce Westbury during the conference “SageDays@ICERM: Combinatorics and Representation Theory,” held July 2018 at the Institute for Computational and Experimental Research in Mathematics. Thanks to the organizers (Gabriel Feinberg, Darij Grinberg, Ben Salisbury, and Travis Scrimshaw) for creating such a productive environment. The author is also grateful for helpful conversations with Dominic Searles, Emily Sergel, and David Speyer. The author would also like to thank two anonymous referees for careful reading and many helpful comments.

The author was supported by a Mathematical Sciences Postdoctoral Research Fellowship (#1703696) from the National Science Foundation.

Author information

Correspondence to O. Pechenik.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Pechenik, O. The Genomic Schur Function is Fundamental-Positive. Ann. Comb. (2020).

Download citation